Arizona, 2024

Damaging Wind in Arizona, September 1, 2024

September 1, 2024 · NWS PSR · 1 event in 1 county or zone

Thunderstorm activity developed across the higher terrain and foothills north and east of the Phoenix metro area during the afternoon hours of the 1st and moved southwestward towards the Phoenix East Valley before weakening. The thunderstorms were instigated by large scale forcing for ascent from an upper-level low moving over southern AZ as well as MLCAPE values of 500 J/KG.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorm activity developed across the higher terrain and foothills north and east of the Phoenix metro area during the afternoon hours of the 1st and moved southwestward towards the Phoenix East Valley before weakening. The thunderstorms were instigated by large scale forcing for ascent from an upper-level low moving over southern AZ as well as MLCAPE values of 500 J/KG. DCAPE values were in excess of 1500 J/KG and thus conditions were ideal for these thunderstorms to produce strong to severe downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 1, 2:23 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 1, 2:23 PM MST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
223 PM MST Sun Sep 1 2024

.SYNOPSIS...
One last day of thunderstorm activity is expected across the AZ
high terrain with gusty outflow winds impacting the lower
deserts. A drier air mass will overspread the region tomorrow,
precluding any convection and leading to much quieter weather
through the rest of this week. A ridge of high pressure is
expected to strengthen over the Desert Southwest by mid-week
resulting in a return of very hot temperatures and excessive heat
conditions.

&&

.DISCUSSION...
Latest visible satellite imagery shows a rapidly developing field of
cu and isolated to widely scattered thunderstorms over southcentral
AZ which is indicative of large scale ascent and instability aloft.
These upper lvl dynamics are in place due to a weak upper-lvl low
which is now centered over the AZ/NM border. Mid-lvl moisture was
also apparent in the 700-500 mb layer per the 12Z KPSR RAOB.
Despite adaquate moisture aloft, the boundary layer remains rather
dry as sfc dewpoints hover in the upper 40s to lower 50s. Therefore,
instability will remain limited across the region again today
with MLCAPE expected to reach 250-500 J/kg. Due to the large T/Td
spreads, DCAPE values will rise upwards of 1500 J/kg resulting in
thunderstorms capable of producing strong downdrafts and long-
lived outflows which should descend upon the lower deserts through
this evening. Any lingering thundertorms should diminish quickly
after sunset due to the loss of diurnal heating and increasing
inhibition. A calm night is anticipated with low temperatures
settling into the upper 70s and lower 80s on Monday morning.

As we head into Labor Day, a pattern change will begin to transpire
with the departure of the upper-lvl low into W TX while upper lvl
ridging begins to expand over the Desert Southwest. Large scale
subsidence on the back side of the upper low will result in much
drier air filtering into the region on Monday with PWATs expected
to fall below 1.0". This will esentially put an end to any
thunderstorm activity across the entire state and keep skies
mostly clear. Highs on Monday will be similar to today, mainly
around 105-110 degrees across the lower deserts. The subtropical
ridge will continue to migrate and expand nwd into SE CA and SW AZ
on Tuesday, however a trough of low pressure sweeping through the
Intermountain West will keep 500 mb hght anomalies near or
slightly above climatological norms. Therefore, highs Tuesday
afternoon will again range from 105-110 degrees across the lower
deserts.

The main headline through the middle to latter half of this week
will be a return excessive heat conditions across not only
southcentral AZ but much of the Desert Southwest. There continues
to be very good consensus amongst the global ensembles of the
aforementioned subtropical ridge stregnthening over the Desert
Southwest with 500 mb hght fields rising to between 594-597 dam as
early as Wednesday. These 500 mb hghts would be around the 99th
percentile or near the climatological maxima for this time of the
year. Due to the anomalously strong high pressure and expected
very hot temperatures, an Excessive Heat Watch has been issued for
much of the region from Wedensday morning through Friday evening.
During this timeframe, high temperatures will likely reach
110F-115F across the deserts of southcental AZ with some areas in
southeast CA potentially approaching 116-117F. Temperatures of
these magnitudes in early September will result in HeatRisk levels
increasing into the major to locally extreme category.
Temperatures are expected to cool slightly heading into next
weekend as the subtropical high weakens slightly, however highs
will still remain around 5 to 7 degrees above average.

&&

.AVIATION...Updated at 1720Z.

South Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Gusty outflow winds with TSRA on the eastern outskirts of the
Phoenix airspace this afternoon and early evening will be the main
weather issues under scattered mid level cloud decks. Confidence is
good that winds will continue to maintain an easterly component
through the entire period with no typical westerly shift. Similar to
the past few days, TSRA/SHRA development will mainly be confined to
the higher terrain areas north and east of Phoenix with gusty
outflow winds pushing westward into the metro. Confidence in
location of storms and timing of outflows is very low, and timing of
gusts may need to be moved up somewhat based on recent model output.
Regardless, chances of direct TSRA impacts on any terminal is only
10-15% at best with E/NE gusts 20-30kt likely for a brief 1-2 hour
period late afternoon/early evening. Quiet weather conditions will
return to the aerodromes mid evening and beyond.

Southeast California/Southwest Arizona including KIPL and KBLH:
No weather issues will exist through Monday afternoon under clear
skies. Extended periods of wind variability will be common with
speeds under 10kt.

&&

.FIRE WEATHER...
Thunderstorm activity this afternoon will once again be focused
across the higher terrain areas of southern Gila County and
foothills of Maricopa County with gusty outflow winds descending
into the lower elevations. Drier air moving into the region
starting on Monday will completely hinder thunderstorm activity
across the entire region throughout the majority of the week with
no chance of wetting rains. Aside from the thunderstorm outflows,
the overall winds will generally be light throughout much of the
upcoming week and follow the typical diurnal tendencies with the
exception of today and Monday when a mostly easterly component
will be favored. Afternoon humidity values will fall into the
teens across the lower elevations and closer to 20-25% across the
far eastern districts. Poor to fair overnight recovery between
25-40% will occur across the lower elevations with good to
excellent readings of 50-80% across far eastern districts. Above
normal temperatures will continue through the next several days
with excessive heat conditions materializing mid to late week as
high temperatures across the lower elevations exceed 110F.

&&

.CLIMATE...

Record highs next week:

Date        Phoenix          Yuma          El Centro
----        -------          ----          ---------
Sep 4     114 in 2020     116 in 1945     115 in 1947
Sep 5     115 in 2020     120 in 2020     121 in 2020
Sep 6     113 in 2020     115 in 2020     118 in 2020

------------------------------------------------------------

Warmest meteorological summers (June-July-August):

Phoenix                    Avg Temp
-------                    --------
1) 2024                      98.9
2) 2023                      97.0
3) 2020                      96.7
4) 2015                      95.1
5) 2013                      95.1

Yuma                       Avg Temp
----                       --------
1) 2024                      95.7
2) 1994                      95.3
3) 2006                      95.0
4) 2016                      94.6
5) 1981                      94.5

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Watch from Wednesday morning through Friday
     evening for AZZ530>555-559.

CA...Excessive Heat Watch from Wednesday morning through Friday
     evening for CAZ560>570.

&&

DISCUSSION...Salerno
AVIATION...18
FIRE WEATHER...Lojero
CLIMATE...18/Berislavich

In the hours before

Special weather statement, Sep 1, 1:48 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
148 PM MST Sun Sep 1 2024

AZZ551-553-555-012115-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
Apache Junction/Gold Canyon AZ-
148 PM MST Sun Sep 1 2024

...A STRONG THUNDERSTORM WILL IMPACT MARICOPA AND PINAL COUNTIES
THROUGH 215 PM MST...

At 148 PM MST, Doppler radar was tracking a strong thunderstorm near
San Tan Valley, or 8 miles southwest of Gold Canyon, moving northwest
at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mesa, Queen Creek, Phoenix Mesa Gateway Airport, and San Tan Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3322 11136 3311 11154 3330 11171 3336 11151
TIME...MOT...LOC 2048Z 145DEG 9KT 3325 11151

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

INS
Special weather statement, Sep 1, 2:21 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
221 PM MST Sun Sep 1 2024

AZZ553-012200-
Northwest Pinal County AZ-
221 PM MST Sun Sep 1 2024

...STRONG THUNDERSTORMS WILL IMPACT PINAL COUNTY THROUGH 300 PM
MST...

At 220 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near San Tan Mountain Park to near Coolidge
Airport. Movement was southwest at 15 mph.

Strong, gusty winds will be capable of producing areas of blowing
dust with reduced visibilities down to 5 miles.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Casa Grande, Florence, Coolidge, Queen Creek, La Palma, Blackwater,
Toltec, Coolidge Airport, Bapchule, Olberg, Arizola, San Tan Mountain
Park, Randolph, Valley Farms, Sacaton, and Santan.

This includes the following highways...
AZ Interstate 10 between mile markers 173 and 204.
AZ Interstate 8 between mile markers 176 and 178.
AZ Route 87 between mile markers 124 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3280 11169 3314 11196 3321 11168 3303 11127
      3302 11127 3276 11163
TIME...MOT...LOC 2120Z 065DEG 14KT 3312 11172 3297 11138

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Sep 1, 2:36 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
236 PM MST Sun Sep 1 2024

AZZ556-557-012215-
Mazatzal Mountains AZ-Tonto Basin AZ-
236 PM MST Sun Sep 1 2024

...A STRONG THUNDERSTORM WILL IMPACT GILA AND MARICOPA COUNTIES
THROUGH 315 PM MST...

At 235 PM MST, Doppler radar was tracking a strong thunderstorm near
Tonto Basin, or 12 miles east of Sunflower, moving southwest at 10
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sunflower, Four Peaks, Punkin Center, and Tonto Basin.

This includes the following highways...
AZ Route 87 between mile markers 217 and 223.
AZ Route 188 between mile markers 249 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Roosevelt Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3391 11128 3380 11115 3379 11110 3362 11131
      3381 11146 3384 11147 3383 11148 3390 11154
      3395 11137
TIME...MOT...LOC 2135Z 057DEG 9KT 3388 11125

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Sep 1, 3:15 PM MST, 1 hour before
Special Weather Statement
National Weather Service Phoenix AZ
315 PM MST Sun Sep 1 2024

AZZ541-547-549-555-557-558-012300-
Fountain Hills/East Mesa AZ-Mazatzal Mountains AZ-
Cave Creek/New River AZ-Apache Junction/Gold Canyon AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
315 PM MST Sun Sep 1 2024

...STRONG THUNDERSTORMS WILL IMPACT MARICOPA AND PINAL COUNTIES
THROUGH 400 PM MST...

At 314 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Rio Verde to near Saguaro Lake to near
Canyon Lake. Movement was west at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scottsdale, Fountain Hills, Sugarloaf Mountain, McDowell Mountain
Park, Lost Dutchman State Park, Goldfield, Saguaro Lake, Canyon Lake,
Superstition Mountains, Goldfield Ranch, Salt River Tubing Recreation
Area, Rio Verde, Fort McDowell, and Tortilla Flat.

This includes AZ Route 87 between mile markers 187 and 208.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Canyon Lake or Saguaro Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3379 11189 3355 11174 3339 11139 3352 11117
      3364 11136 3381 11159
TIME...MOT...LOC 2214Z 076DEG 6KT 3377 11169 3360 11151 3355 11137

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

INS
Local storm report, Sep 1, 3:17 PM MST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
317 PM MST Sun Sep 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     Tstm Wnd Gst     4 SSE Coolidge          32.92N 111.51W
09/01/2024  M56 MPH          Pinal              AZ   Mesonet

            Randolph mesonet station near Coolidge.

&&

INS
Special weather statement, Sep 1, 3:54 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
354 PM MST Sun Sep 1 2024

AZZ541>544-546-548>551-553-555-558-012345-
South Mountain/Ahwatukee AZ-Fountain Hills/East Mesa AZ-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Central Phoenix AZ-Deer Valley AZ-Pinal/Superstition Mountains AZ-
North Phoenix/Glendale AZ-
354 PM MST Sun Sep 1 2024

...STRONG THUNDERSTORMS WILL IMPACT MARICOPA AND PINAL COUNTIES
THROUGH 445 PM MST...

At 352 PM MST, Doppler radar was tracking strong outflow winds
extending from near Cave Creek to Freestone Park to near Phoenix
Mesa Gateway Airport to near Gold Camp. Movement was southwest at 25
mph.

HAZARD...Wind gusts upwards of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe, Apache
Junction, Fountain Hills, Paradise Valley, East Mesa, Gold Canyon,
Sun Lakes, Queen Creek, Tempe Marketplace, Piestewa Peak Park, Deer
Valley Airport, Gold Camp, Salt River Indian Community, and South
Phoenix.

This includes the following highways...
AZ Interstate 10 between mile markers 143 and 176.
AZ Interstate 17 between mile markers 195 and 198, and between mile
markers 200 and 219.
AZ Route 51 between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3372 11220 3318 11202 3311 11186 3312 11139
      3339 11138 3343 11145 3357 11173 3376 11186
TIME...MOT...LOC 2252Z 042DEG 22KT 3377 11199 3339 11177 3334 11161
3334 11137

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS

The radar

The Phoenix radar (KIWA), 20 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
September 1, 4:15 PM MST
Where
Maricopa County, 0.65 mi N of Velda Rose Estates
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
33.459, -111.728

A 58 mph wind gust was measured at Falcon Field Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2024Every state in 2024This day in weather historyWarnings in Arizona, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206802.